Drought, Northwest Plateau
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
January 2014 was exceptionally dry and needless to say much drier than normal while temperatures were near to above normal. 03 inches, which was the driest January on record.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
January 2014 was exceptionally dry and needless to say much drier than normal while temperatures were near to above normal. Average statewide precipitation during the month was a dismal 0.03 inches, which was the driest January on record. Drought conditions steadily worsened as the month progressed. Nearly half (48%) of the state was classified in severe or worse (D2-D4) drought at the end of the month, roughly a 15 percent increase from the beginning of the year.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 31, 11:49 PM MST, 11 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1149 PM MST TUE DEC 31 2013 .AVIATION... 06Z TAF CYCLE STILL LOOKS LIKE VFR CONDITIONS AT ALL TAF SITES AND MOST OF THE REST OF FCST AREA THROUGH WED EVE. SOME RISK OF MVFR CIGS ROLLING INTO FAR NE NM AFTER ROUGHLY 21Z WED BEHIND A BACK DOOR COLD FRONT. ALSO A SLIGHT CHANCE OF ISOLATED SNOW SHOWERS ACROSS THE EXTREME NORTHERN HIGH TERRAIN AREAS AFTER ABOUT 09Z POSS PRODUCING LOCAL MVFR CIGS AND VISIBILITIES...BUT ONLY IN VERY LOCALIZED FASHION. WEST TO SOUTHWEST WINDS OF 20 TO 28 KTS WITH GUSTS BETWEEN 30 AND 38 KTS WILL FAVOR THE CENTRAL HIGH TERRAIN AND IMMEDIATELY ADJACENT HIGHLANDS TO THE EAST OVERNIGHT INTO MID MORN WED...THEREAFTER EXPANDING SOME DISTANCE INTO THE E PLAINS. LVS AND LATER PERHAPS TCC ARE TAF SITES MOST LIKELY TO BE IMPACTED. ALSO EXPECT GUSTY N WINDS BEHIND THE BACK DOOR FRONT MAINLY AFT 19Z WED. 43 && .PREV DISCUSSION...310 PM MST TUE DEC 31 2013... NO SIGNIFICANT CHANGES MADE TO THE GRIDDED FORECAST. DRIER NORTHWEST FLOW REST OF TODAY INTO TONIGHT. MTN WAVE BREEZES ALONG AND TO THE EAST OF THE SANDIA/MANZANO MTNS ARE EXPECTED TO INTENSIFY TONIGHT. HIGHER LVL CLOUD COVER WILL INCREASE TONIGHT AS A CLIPPER SYSTEM APPROACHES FROM THE NORTHWEST. BASED ON LAST NIGHTS MIN TEMP RESULTS...DECIDED TO LOWER VALLEY LOCATIONS A BIT MORE...INCLUDING SAN FRANCISCO...SAN JUAN/CHACO AND PORTIONS OF THE RIO GRANDE VALLEY ALTHOUGH HIGHER CIRRUS COULD MITIGATE THAT. MODELS SEEM TO BE BACKING OFF ON LAYERED CLOUD HUMIDITY FOR WEDNESDAY. THIS TRANSLATES TO EVEN A DRIER FORECAST. MODELS HAVE BEEN BACKING OFF ON THE QPF THE LAST FEW RUNS SO NO REASON NOT TO THINK WED/WED NIGHT WOULD BE A NON ISSUE. STILL HAVE SOME SLIGHT CHANCE POPS ACROSS THE NORTHEAST WED DAY PERIOD AND EVENING WITH A SMIDGEN NEAR CHAMA WED MORNING. EVEN THE ECMWF HAS BACKED OFF AND LOOKS FAIRLY DRY. LOOKING AT SOME BREEZINESS AS A COLD FRONT SWEEPS ACROSS THE AREA. STILL LOOKING AT SOME LOWER CLOUD POSSIBILITIES DEVELOPING LATER WED NIGHT WITH RESIDUAL THURS MORNING ACROSS THE EAST. NOT TOTALLY CONFIDENT HOWEVER. PROBABLY MORE OF A NARROW STRIP. FLOW SHOULD RELAX SOME ON THURSDAY IN THE WAKE OF THE CLIPPER PASSAGE. LEE SIDE TROUGHING SHOULD REMAIN HOWEVER. HIGH TEMPS SHOULD GENERALLY BE NEAR TO SLIGHTLY ABOVE NORMAL. WIND FLOW LOOKS TO BE A BIT STRONGER ON FRIDAY AS ANOTHER CLIPPER LIKE SYSTEM APPROACHES FROM THE NORTHWEST. THE LEE SIDE TROUGH WILL INCREASE. DECIDED TO BUMP UP HIGH TEMPS ACROSS THE EASTERN PLAINS 1 TO 2 DEGREES MORE AS A RESULT OF STRONGER DOWNSLOPING EFFECTS. ABOVE TO WELL ABOVE NORMAL TEMPS EXPECTED FRIDAY AFTERNOON AND CONTINUED DRY CONDITIONS. DIDNT MAKE ANY CHANGES TO THE EXTENDED FORECAST BUT CURRENT POP FORECAST APPEARS IN LINE WITH LATEST MODEL OUTPUTS. ALL OF THE MODELS HAVE TRENDED DRIER WITH THE SATURDAY/SATURDAY NIGHT WAVE PASSAGE. THE SURFACE COLD FRONT ALSO LOOKS TO BE A BIT WEAKER BASED ON FORECASTED PRESSURE PATTERNS. THE ECMWF REMAINS THE MOST BULLISH OUT OF THE VARIOUS MID RANGE MODELS AND PAINTS HIGHER LIQUID WATER AMOUNTS ACROSS THE NORTHEAST HALF. YESTERDAY/S MODEL SHOWED MORE AMOUNTS FURTHER WEST. THIS IS A PATTERN WE HAVE SEEN THE PAST FEW WINTERS DURING JANUARY WITH A STRONGLY ENTRENCHED UPPER RIDGE ALONG THE WEST COAST AND NORTHWEST FLOW OVER THE INTERMTN WEST. MODELS TEND TO SHOW STRONGER PRECIP POSSIBILITIES IN THE LATTER FORECAST PERIODS BUT TREND DRIER AS WE GET NEAR TO THE SYSTEM PASSAGE. ONE THING TO LOOK FOR GOING FORWARD WILL BE AN OCCASIONAL CUT OFF LOW THAT CAN DVLP OFF THE CALIFORNIA COAST...BELOW THE BLOCKING RIDGE. SOMETIMES THESE CLOSED LOWS REMAIN OFF THE CALI COAST LONG ENOUGH TO GRAB SOME SUBTROPICAL MOISTURE AND THEN MOVE TOWARDS ABQ. NOT SEEING THAT IN THE MODELS AT THIS TIME. ANOTHER FEATURE BOTH THE ECMWF AND GFS ARE GRABBING HOLD OF IS A STRONG SURFACE HIGH AND COLD AIR OUTBREAK FOR EARLY NEXT WEEK. THE GFS SHOWS A NEAR 1050 MB HIGH MOVING INTO THE NORTHERN PLAINS DURING THIS PERIOD. BASED ON THE ORIENTATION OF THE TRANSLATING SURFACE HIGH IT APPEARS THAT IT WOULD ONLY PROVIDE A GLANCING BLOW TO THE STATE AND PRIMARILY EFFECT EASTERN AREAS BUT WORTH WATCHING AS FAR AS AN ARCTIC INVASION. 50 .FIRE WEATHER... NO MAJOR FIRE WEATHER CONCERNS THROUGH THE FORECAST PERIOD. THERE WILL BE SOME BREEZY TO WINDY PERIODS AND ALTHOUGH MOSTLY DRY CONDITIONS WILL PERSIST RH VALUES ARE NOT EXPECTED TO FALL BELOW CRITICAL LEVELS. VENTILATION RATES WILL BE POOR AT TIMES... ESPECIALLY IN THE WEST. LEE SIDE TROUGH TODAY IS SUPPORTING GUSTY WINDS ACROSS THE EAST. THESE WINDS WILL GRADUALLY RELAX THIS EVENING. HOWEVER...A STRONG GRADIENT ALOFT WILL SUPPORT GUSTY RIDGE TOP WINDS THIS EVENING WITH REASONABLE CHANCES FOR A MOUNTAIN WAVE WITH MODERATE DOWNSLOPE WINDS OVERNIGHT. LITTLE CHANGE IN THE LARGE SCALE PATTERN FOR WEDNESDAY WITH AN UPPER LEVEL RIDGE BUILDING A BIT TO THE EAST SUCH THAT IT IS LOCATED OVER THE WESTERN STATES BY MID DAY WEDNESDAY...WITH NORTHWEST FLOW ALOFT OVER NEW MEXICO. A WEAK UPPER LEVEL DISTURBANCE AND ASSOCIATED JET WILL WILL BRUSH THE NORTHERN ZONES LATE WEDNESDAY...BRINGING A SLIGHT CHANCE OF PRECIPITATION TO THE SANGRE DE CRISTO MOUNTAINS AND EXTREME NORTHEAST PLAINS. THUS...INTERESTING SURFACE WIND PATTERN FOR WEDNESDAY AFTERNOON WITH NORTHWEST WINDS FROM THE CENTRAL MOUNTAINS AND ADJACENT HIGHLANDS AND EAST CENTRAL PLAINS BUT WITH A BACK DOOR FRONT ENTERING THE NORTHEAST PLAINS BY MID DAY. THE FRONT WILL RACE SOUTH DURING THE AFTERNOON HOURS BUT WILL NOT MAKE MUCH WESTWARD PROGRESS. VENTILATION WILL BE MOSTLY POOR TO FAIR ACROSS THE WESTERN AND CENTRAL ZONES AND VERY GOOD TO EXCELLENT EAST. THE UPPER RIDGE WEAKENS ON THURSDAY AS THE UPPER TROUGH AND JET MOVE EAST OF THE STATE. THE GRADIENT ALOFT WEAKENS AS DO SURFACE WINDS. WEAK LEE TROUGHING ACROSS THE EAST WILL SUPPORT SOUTHWEST WINDS AND FAIR TO GOOD VENTILATION THERE WHILE THE REMAINDER OF THE FORECAST AREA SEES POOR VENTILATION. DESPITE MODEST COOLING...TEMPERATURES REMAIN JUST ABOVE NORMAL MOST LOCATIONS. NEAR ZONAL FLOW ALOFT ON FRIDAY WITH A STRONGER GRADIENT AND LEE TROUGH. WEST TO SOUTHWEST WINDS FAVOR THE CENTRAL MOUNTAINS AND HIGHLANDS AND EAST CENTRAL PLAINS. VENTILATION IMPROVES MOST ZONES TO GOOD TOR VERY GOOD LEVELS...BUT REMAINS POOR ACROSS THE NORTHWEST AND CENTRAL VALLEYS. EXTENDED MODELS ARE STILL STRUGGLING TO AGREE ON THE NEXT SYSTEM... CURRENTLY ON SCHEDULE FOR THE WEEKEND. ECMWF MAINTAINS THE MOST QPF WITH THE GFS AND CANADIAN OFFERING DRIER SOLUTIONS. WILL NEED TO MONITOR BUT THE CHANCES FOR WIDESPREAD WETTING PRECIPITATION ARE NOT HIGH AT THIS POINT. 05 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST TUE DEC 31 2013 NMZ501>540-011300- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MST TUE DEC 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 34
34 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491032, 491033, 491034, 491035, 491036, 491037, 491038, 491039, 491040, 491042, 491043, 491044, 491045, 491046, 491047, 491048, 491049, 491050, 491051, 491052, 491053, 491054, 491055, 491056, 491057, 491058, 491059, 491060, 491061, 491062, 491063, 491064, 491065, 491066.